SEARCH

SEARCH BY CITATION

Keywords:

  • aspirin;
  • cyclo-oxygenase inhibitors;
  • Helicobacter pylori;
  • non-steroidal anti-inflammatory drugs;
  • ulcer

Abstract Non-steroidal anti-inflammatory drug (NSAID) toxicity in the upper gastrointestinal tract is the most common serious drug-induced toxicity reported to drug regulatory authorities. In the last two decades, the rediscovery of H. pylori, development of potent ulcer-healing drugs and specific Cox-II inhibitors have opened new horizons in the management of NSAID toxicity. A Working Party composed of gastroenterologists and rheumatologists in the Asia-Pacific region met in Cairns, Australia, in 1999 to review the literature and develop appropriate guidelines. Recommendations were made based on the latest existing evidence. The importance of clinical events as study endpoints was emphasized. While differences exist between NSAIDs and aspirin, most studies have shown that advanced age, history of peptic ulcer disease, serious concomitant illnesses and coprescription of NSAID/aspirin with anticoagulants and steroids are high risk factors. These patients should be considered for prophylactic anti-ulcer therapy. Helicobacter pylori infection may aggravate the toxicity of NSAIDs and, in selected cases, should be treated before NSAID/aspirin is prescribed. Proton pump inhibitors and misoprostol are the most promising agents in preventing gastric and duodenal ulcers. When NSAID/aspirin needs to be continued in patients who develop an NSAID-related ulcer, proton pump inhibitors offer the best healing effect. With the discovery of cyclo-oxygenase isoforms (Cox-I and Cox-II), preferential and specific Cox-II inhibitors have been developed. While early clinical data have suggested promising anti-inflammatory effects and improved safety profile in the gastrointestinal tract, several key issues on long-term safety remain unresolved. The use of potent anti-ulcer therapy, treatment of H. pylori infection and the development of Cox-II inhibitor will change the scenario of NSAID/aspirin-related gastrointestinal toxicity in the next millennium.